My husband, age 66, has been having rhythmic (every 7-10 seconds), severe leg jerks while sleeping for several years now. They are the type as one may have as they are falling asleep. He is in a very sound sleep, as he doesn't awaken when I try to move him. He will do this for hours at a time and it doesn't seem to effect him at all, but I can't get to sleep. He says it feels like a pin sticks him before he gets to sleep. He took a prescription for restless legs for awhile, but it didn't stop them.
You did not mention the medications taken by your husband for 'restless legs syndrome'.
This condition often has a familial basis. The cause is unknown, but the disorder is commonly seen in conditions like, uremic or diabetic neuropathy, primary amyloidosis, pregnancy, or malignancy. Clinical examination is more often normal.
The symptoms may respond to treatment of underlying anemia, or treatment with medication like dopaminergic medication (levodopa, bromocriptine), benzodiazepines (diazepam or clonazepam) or opiates (codiene, or oxycodone).
All the medication mentioned above are prescription drugs and should be taken after consultation with the doctor.
Thanks for the info. He took Requip, but it didn't seem to help and he didn't like the side effects. As I mentioned, he doesn't seem affected by the jerks (sometimes it feels like his whole body bounces off the bed); therefore, it is difficult to get him to go back to the doctor. We recently purchased a tempur-pedic mattress which they advertise that there is no transference of motion!!! Not true, in our case. He takes 2 bp meds and a cholesterol med.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.